Antidepressant Norpramin Warning
The FDA announced today that Norpramin (desipramine), an antidepressant made by Sanofi Aventis can cause disturbances in the heartbeat, including sudden cardiac death in people who have a family history of this or other heart rhythm disturbances. Also known asarrhythmia, the FDA says that this problem is often preceded by seizure in those taking Norpramin. MedWatch, the safety information arm of the FDA and the Sanofi Aventis sent this new warming to healthcare professionals. The new warning stated, if you take this drug, be sure to mention this warning to your doctor. Both Sanofi Aventis and the FDA said that Norpramin overdose is more likely to result in death than other tricyclic antidepressants.
According to the FDA, antidepressants are one of the most widely prescribed class of medications and many have side effects which include worsening depression, other mental or mood symptoms, suicidal thoughts or attempts and sometimes new or worsening anxiety, panic attacks, trouble sleeping, irritability, hostile or angry feelings, impulsive actions, severe restlessness, and very rapid speech. But, the heart rhythm disturbance at this time is unique to Norpramin and not associated with other antidepressants.
For more information regarding adverse events and deaths related to desipramine, contact: MedWatch at 1-800-FDA-1088, by fax at 1-800-FDA-0178, or online at http://www.fda.gov/medwatch.